Maryland, 2012Damaging Winds in Maryland, July 2, 2012
July 2, 2012 · NWS LWX · 2 events in 2 counties and zones
A cold front passed through during the early morning hours of the 2nd. The boundary triggered showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front passed through during the early morning hours of the 2nd. The boundary triggered showers and thunderstorms. Some thunderstorms were able to produce damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 1, 11:51 PM EST, 37 minutes earlier.
Area forecast discussion, Jul 1, 11:51 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1251 AM EDT MON JUL 2 2012
.SYNOPSIS...
A COLD FRONT WILL REMAIN NEARLY STATIONARY ACROSS THE MID ATLANTIC
THROUGH EARLY TUESDAY. THE FRONT WILL BEGIN PUSHING NORTHWARD AS A
WARM FRONT LATE TUESDAY AS A COLD FRONT APPROACHES FROM THE WEST.
THE NEXT FRONT WILL MOVE ACROSS THE REGION ON INDEPENDENCE DAY.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
OUTFLOW BOUNDARY APPARENT ON KLWX RADAR WILL CONTINUE TO PROVIDE
FOCUS FOR ISOLATED TO SCATTERED DEVELOPMENT ALONG AND NORTH OVER
THE NEXT COUPLE OF HOURS.
HOWEVER...THE MID LEVEL INVERSION SEEN IN THE
KIAD RAOB /16 TO 19 KFT/ HAS LIMITED UPPER LEVEL DEVELOPMENT AND
THUS SEVERITY.
WE WILL CONTINUE TO MONITOR THE ENVIRONMENT FOR ANY MORE
SIGNIFICANT DEVELOPMENT. FOR NOW...EXPECT GARDEN VARIETY
THUNDERSTORMS WITH BRIEF HEAVY DOWNPOURS...OCCASIONAL
LIGHTNING...AND GUSTY WINDS UP TO 30 MPH.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM TUESDAY/...
ALTHOUGH TEMPERATURES WILL STILL BE IN THE 90S...MONDAY MAY BE THE
MOST PLEASANT DAY OF THE WEEK AS THE FRONT PUSHES FURTHER SOUTH
AND SLIGHTLY DRIER AIR MOVES INTO THE REGION. LOW TEMPERATURES
WILL BE A COUPLE DEGREES COOLER ON MONDAY NIGHT COMPARED TO TONIGHT.
THAT BEING SAID THERE IS STILL THE THREAT OF THUNDERSTORM
ACTIVITY AND THE PROXIMITY OF THE FRONT MEANS THAT SOME OF IT MAY
BECOME SEVERE. SPC HAS MOST OF THE FORECAST AREA UNDER A SLIGHT
RISK FOR MONDAY.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
HOTTER AND MORE HUMID AIR SHOULD RETURN IN THE MIDDLE OF THE WEEK
WITH THE NEXT COLD FRONT BEING HARD PRESSED TO MAKE MUCH OF A
SOUTHWARD MOVEMENT EITHER INTO OR THROUGH OUR CWA. HIGH
TEMPERATURES IN THE MID TO UPPER 90S WILL BE COMMON FROM WEDNESDAY
ONWARD. THE RETURN OF HEAT AND HUMIDITY MEANS AN INCREASE IN THE
CHANCES FOR THUNDERSTORM ACTIVITY.
&&
.AVIATION /06Z MONDAY THROUGH FRIDAY/...
SCATTERED THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST ACROSS THE
BALT-WASH METRO THROUGH THE EARLY MORNING HOURS. EXPECT LOCALLY
HEAVY RAIN...BRIEF IFR CONDITIONS...AND GUSTY WINDS UP TO 25 KT.
THUNDERSTORM CHANCES CONTINUE THROUGH THE MIDDLE OF THIS WEEK...
PARTICULARLY LATER TUESDAY INTO WEDNESDAY AS ANOTHER FRONT
APPROACHES THE AREA.
&&
.MARINE...
ISOLATED THUNDERSTORMS WILL REACH THE CHESAPEAKE BAY THROUGH THE
REST OF THE NIGHT.
WE ARE EXPECTING WINDS TO REMAIN RELATIVELY LIGHT THROUGH THE
SHORT TERM AND THE OVERALL THUNDERSTORM COVERAGE ON THE LOW SIDE.
NO MARINE HEADLINES EXPECTED THROUGH THE NEXT FIVE DAYS...HOWEVER
THUNDERSTORMS WILL REMAIN POSSIBLE EACH DAY ESPECIALLY IN THE
AFTERNOON AND EVENING.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
UPDATE...JACKSON
Hazardous weather outlook, Jul 1, 11:32 PM EST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1232 AM EDT MON JUL 2 2012
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
020945-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1232 AM EDT MON JUL 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE EARLY
MORNING HOURS ALONG AND NORTH OF A BOUNDARY DRIFTING SOUTH
THROUGH THE WASHINGTON DC METRO AREA. A FEW OF THESE STORMS WILL
HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE DAMAGING WIND
GUSTS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE WEEK.
THE BEST CHANCES FOR ORGANIZED CONVECTION AND STRONGER STORMS ARE
ON TUESDAY AND WEDNESDAY.
HOTTER AND MORE HUMID WEATHER SHOULD ALSO RETURN IN THE MIDDLE OF
THE WEEK WITH HEAT INDICES APPROACHING 105.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE OVERNIGHT. LIMITED SPOTTER
ACTIVATION MAY BE NEEDED TUESDAY AND WEDNESDAY.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-020945-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1232 AM EDT MON JUL 2 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE SHENANDOAH
VALLEY...THE EASTERN WEST VIRGINIA PANHANDLE AND WEST-CENTRAL
MARYLAND...AND FOR NELSON COUNTY UNTIL 2 AM. THUNDERSTORMS
CONTINUE TO HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING WIND
GUSTS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE WEEK.
THE BEST CHANCES FOR ORGANIZED CONVECTION AND STRONGER STORMS ARE
ON TUESDAY AND WEDNESDAY.
HOTTER AND MORE HUMID WEATHER SHOULD ALSO RETURN IN THE MIDDLE OF
THE WEEK WITH HEAT INDICES APPROACHING 105 EAST OF THE BLUE RIDGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS HAVE BEEN ACTIVATED. LIMITED SPOTTER ACTIVATION MAY BE NEEDED
TUESDAY AND WEDNESDAY.
In the hours before
Special weather statement, Jul 1, 10:15 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1115 PM EDT SUN JUL 1 2012
WVZ050-504-020345-
HAMPSHIRE WV-EASTERN MINERAL WV-
1115 PM EDT SUN JUL 1 2012
...STRONG THUNDERSTORM TO AFFECT HAMPSHIRE AND EASTERN MINERAL
COUNTIES...
AT 1116 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF
SPRINGFIELD...MOVING SOUTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE SPRINGFIELD...WAPOCOMO...THREE CHURCHES...
POINTS...HIGGINSVILLE AND SHANKS.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.
&&
LAT...LON 3945 7853 3928 7866 3943 7882 3951 7876
TIME...MOT...LOC 0316Z 305DEG 21KT 3944 7875
KRAMAR
Special weather statement, Jul 1, 11:11 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1211 AM EDT MON JUL 2 2012
MDZ003-WVZ053-020445-
WASHINGTON MD-JEFFERSON WV-
1211 AM EDT MON JUL 2 2012
...STRONG THUNDERSTORM TO AFFECT WASHINGTON AND JEFFERSON COUNTIES...
AT 1212 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
SHEPHERDSTOWN...MOVING SOUTHEAST AT 15 MPH.
LOCATIONS IMPACTED INCLUDE ANTIETAM AND BROWNSVILLE.
SMALL HAIL CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3939 7765 3932 7770 3944 7786 3947 7780
TIME...MOT...LOC 0412Z 314DEG 15KT 3943 7779
KRAMAR
Special weather statement, Jul 1, 11:23 PM EST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1223 AM EDT MON JUL 2 2012
DCZ001-MDZ013-020445-
DISTRICT OF COLUMBIA DC-PRINCE GEORGES MD-
1223 AM EDT MON JUL 2 2012
...STRONG THUNDERSTORM TO AFFECT THE DISTRICT OF COLUMBIA...PRINCE
GEORGES COUNTY...
AT 1223 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER SEAT
PLEASANT...MOVING SOUTHEAST AT 20 MPH.
LOCATIONS IMPACTED INCLUDE LARGO AND FORESTVILLE.
SMALL HAIL CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3886 7674 3881 7680 3889 7694 3894 7690
TIME...MOT...LOC 0423Z 304DEG 18KT 3889 7688
STRONG
Special weather statement, Jul 1, 11:24 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1224 AM EDT MON JUL 2 2012
VAZ028-WVZ051-052-020445-
MORGAN WV-BERKELEY WV-FREDERICK VA-
1224 AM EDT MON JUL 2 2012
...STRONG THUNDERSTORM TO AFFECT MORGAN...BERKELEY AND FREDERICK
COUNTIES...
AT 1225 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER UNGER...
MOVING EAST AT 30 MPH.
LOCATIONS IMPACTED INCLUDE SHANGHAI...GLENGARY AND GERRARDSTOWN.
SMALL HAIL CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3946 7806 3936 7808 3941 7830 3947 7828
TIME...MOT...LOC 0425Z 278DEG 25KT 3943 7823
KRAMAR
Special weather statement, Jul 1, 11:47 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1247 AM EDT MON JUL 2 2012
MDZ009-010-020515-
MONTGOMERY MD-HOWARD MD-
1247 AM EDT MON JUL 2 2012
...STRONG THUNDERSTORM TO AFFECT MONTGOMERY AND HOWARD COUNTIES...
AT 1248 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
LAYTONSVILLE...MOVING SOUTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE LAYTONSVILLE AND BROOKEVILLE.
SMALL HAIL CAN BE EXPECTED WITH THIS STORM.
&&
LAT...LON 3921 7701 3916 7708 3925 7722 3930 7717
TIME...MOT...LOC 0448Z 311DEG 20KT 3926 7716
KRAMAR
Local storm report, Jul 2, 12:28 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
128 AM EDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 AM HAIL 2 S DAMASCUS 39.25N 77.20W
07/02/2012 E0.75 INCH MONTGOMERY MD TRAINED SPOTTER
&&
EVENT NUMBER LWX1200777
HASThunderstorm Wind, Baltimore
- When
- July 2, 12:28 AM EST
- Where
- Baltimore County, 0.69 mi S of Chadwick Manor
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 39.290, -76.730
Two trees fell into houses in Westview.
Thunderstorm Wind, St. Mary'S
- When
- July 2, 3:13 AM EST
- Where
- St. Mary'S County, 0.54 mi W of Patuxent River
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.280, -76.410
A wind gust of 60 mph was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Wisconsin, July 2 to 6, 20129 deaths · 20 events
- Heat in Wisconsin, July 2 to 7, 20125 deaths · 50 injured · 13 events
- Flash Flood and Hail in Minnesota, July 2, 20121 death · $200,000 · 1.75 in hail · 47 events
- Excessive Heat in Iowa, July 2 to 6, 201210 injured · 11 events
- Hail and Damaging Winds in Wisconsin, July 2, 2012$270,000 · 1.75 in hail · 15 events
- Flash Flood and Hail in Michigan, July 2 to 3, 2012$52,000 · 55 kt wind · 23 events
- Hail and Damaging Winds in Tennessee, July 2, 2012$95,000 · 55 kt wind · 8 events
- Flash Flood and Damaging Wind in Kentucky, July 2, 2012$100,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Louisiana, July 2 to 4, 2012$77,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, July 2, 2012$40,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in Minnesota, July 2, 20121.75 in hail · 30 events
- Flash Flood and Hail in Kentucky, July 2, 2012$20,000 · 1 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404524, 404525.